Texas, 2009Damaging Winds in Texas, August 23, 2009
August 23, 2009 · NWS FWD · 4 events in 3 counties and zones
Thunderstorms formed in the afternoon along a stationary boundary. A few of the storms became severe and produced damaging downburst winds in Falls, Mclennan and Limestone County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed in the afternoon along a stationary boundary. A few of the storms became severe and produced damaging downburst winds in Falls, Mclennan and Limestone County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 23, 2:34 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 23, 2:34 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
334 PM CDT SUN AUG 23 2009
.DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE FIRE THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG A STATIONARY BOUNDARY LOCATED NEAR A
GRAHAM...HILLSBORO...TO HEARNE LINE. THESE STORMS WILL ALSO
PRODUCE MULTIPLE OUTFLOW BOUNDARIES WHICH WILL BE THE CATALYST FOR
ADDITIONAL DEVELOPMENT. MUCH LIKE YESTERDAY...ALL STORMS SHOULD
WEAKEN AND EVENTUALLY DISSIPATE SHORTLY AFTER SUNSET. THE MAIN
HAZARD ASSOCIATED WITH ANY STORMS THIS AFTERNOON/EVENING WILL BE
FROM DOWNBURST WINDS.
UPPER LEVEL HIGH PRESSURE WILL BUILD SLOWLY EASTWARD ON MONDAY AND
SHOULD SUPPRESS CONVECTION ACROSS THE WESTERN HALF OF THE REGION.
WE WILL HOLD ON TO SOME LOW POPS ACROSS THE EAST DURING THE
AFTERNOON WHERE MOISTURE AND INSTABILITY WILL BE MOST FAVORABLE.
THUNDERSTORM CHANCES WILL DECREASE TUESDAY AND WEDNESDAY WITH
INCREASING LARGE SCALE SUBSIDENCE. HOWEVER...A FEW STORMS MAY
DEVELOP EACH AFTERNOON NEAR THE EXTREME EASTERN ZONES. FOR NOW
WILL JUST HOLD ON TO 10 PERCENT POPS.
THE UPPER LEVEL PATTERN SHOULD BECOME A BIT MORE INTERESTING LATE
IN THE WEEK AS THE UPPER RIDGE BUILDS OVER THE WESTERN U.S. AND
ALLOWS A SERIES OF SHORT WAVES TROUGHS TO SWING ACROSS THE PLAINS
AND INTO TEXAS. BOTH THE GFS AND THE ECMWF HAVE BEEN FAIRLY
CONSISTENT ON THE TIMING OF A COLD FRONT EXPECTED THURSDAY
NIGHT/FRIDAY. ALTHOUGH...THE MODELS ARE NOT IN COMPLETE AGREEMENT
ON THE STRENGTH OR ORIENTATION. THE MODELS ALSO DISAGREE ON THE
AMOUNT OF PRECIP ALONG AND BEHIND THE FRONT WITH THE ECMWF BEING
THE WETTER OF THE TWO SOLUTIONS. FOR NOW...WE WILL HOLD ON TO LOW
(20 TO 30 PERCENT) POPS FROM THURSDAY NIGHT THROUGH SUNDAY AND
AWAIT ADDITIONAL GUIDANCE.
TEMPERATURES THE NEXT FEW DAYS WILL BE NEAR OR SLIGHTLY ABOVE
SEASONAL NORMALS WITH HIGHS IN THE MIDDLE AND UPPER 90S AND LOWS
MOSTLY IN THE 70S. TEMPERATURES BEHIND THE FRONT WILL BE A BIT
COOLER WITH HIGHS FROM THE UPPER 80S TO THE MIDDLE 90S AND LOWS IN
THE UPPER 60S TO LOWER 70S.
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 74 98 78 99 78 / 20 20 5 5 5
WACO, TX 76 101 76 100 77 / 30 20 5 5 5
PARIS, TX 67 94 71 96 72 / 10 20 20 5 5
DENTON, TX 73 99 77 99 75 / 20 20 5 5 5
MCKINNEY, TX 70 97 73 99 73 / 20 20 20 5 5
DALLAS, TX 76 98 79 100 80 / 20 20 5 5 5
TERRELL, TX 71 97 73 98 74 / 20 20 20 5 5
CORSICANA, TX 72 97 74 97 74 / 30 20 20 5 5
TEMPLE, TX 75 99 74 98 73 / 30 20 5 5 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
/
Hazardous weather outlook, Aug 23, 2:08 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
308 PM CDT SUN AUG 23 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
308 PM CDT SUN AUG 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF NORTH
TEXAS THROUGH THE EVENING HOURS. A FEW OF THE THUNDERSTORMS COULD
PRODUCE WINDS NEAR SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON MONDAY EAST OF A
LINE FROM GAINESVILLE TO LAMPASAS. A FEW OF THE THUNDERSTORMS
COULD PRODUCE WINDS NEAR SEVERE LIMITS.
THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY THROUGH SATURDAY AS A
FRONT MOVES THROUGH NORTH TEXAS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THE EVENING
HOURS.
82/JLD
In the hours before
Special weather statement, Aug 23, 2:10 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
310 PM CDT SUN AUG 23 2009
TXZ115-116-232045-
PALO PINTO TX-STEPHENS TX-
310 PM CDT SUN AUG 23 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN PALO PINTO COUNTY
SOUTHEASTERN STEPHENS COUNTY
AT 310 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF RANGER...MOVING SOUTH AT 5
MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS
IN EXCESS OF 50 MPH. IF THIS STORM CONTINUES TO INTENSIFY...A
SEVERE THUNDERSTORM WARNING WILL BE REQUIRED.
LAT...LON 3286 9864 3284 9834 3251 9838 3252 9872
TIME...MOT...LOC 2010Z 010DEG 5KT 3271 9854
DUNN
Special weather statement, Aug 23, 3:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
430 PM CDT SUN AUG 23 2009
TXZ145-159-232200-
HILL TX-MCLENNAN TX-
430 PM CDT SUN AUG 23 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL HILL COUNTY
NORTHERN MCLENNAN COUNTY
AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF LACY-LAKEVIEW...MOVING
SOUTHWEST AT 10 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING STRONG DOWNBURST WINDS IN
EXCESS OF 50 MPH.
LAT...LON 3162 9744 3169 9740 3175 9728 3176 9730
3179 9732 3183 9728 3184 9728 3185 9731
3192 9727 3190 9708 3163 9703
TIME...MOT...LOC 2130Z 027DEG 8KT 3179 9723
DUNNThunderstorm Wind, Falls
- When
- August 23, 4:00 PM CST
- Where
- Falls County, 0.69 mi S of Rosebud
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.070, -96.980
A mobile home was severely damaged, a grain bin was moved 100 yards, and a large tree and limbs were blown down by strong winds.
Thunderstorm Wind, McLennan
- When
- August 23, 4:01 PM CST
- Where
- McLennan County, 2.73 mi WNW of Hillside
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 31.420, -97.190
A large evergreen tree was uprooted and a trampoline was lifted across a field. The winds were estimated between 60 and 70 mph.
Thunderstorm Wind, McLennan
- When
- August 23, 4:01 PM CST
- Where
- McLennan County, 1.5 mi SSE of Hewitt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 31.450, -97.190
A brick and wooden fence was blown down in Hewitt. The wind gust was estimated to be between 60 and 70 mph.
Thunderstorm Wind, Limestone
- When
- August 23, 6:00 PM CST
- Where
- Limestone County, 2.13 mi SSE of Thornton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 31.370, -96.572
A homeowner suffered damage to his roof when a large limb fell, puncturing a hole into the roof. Several outbuildings were also destroyed on the property.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Maine, August 23, 20091 death · 13 injured · 1 event
- Flash Flooding in New Mexico, August 23 to 24, 2009$80,000 · 3 events
- Hail and Damaging Winds in North Dakota, August 23 to 24, 2009$65,000 · 1 in hail · 7 events
- Damaging Wind in Arizona, August 23, 2009$30,000 · 61 kt wind · 1 event
- Damaging Wind in South Dakota, August 23, 2009$20,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 23, 20091.75 in hail · 13 events
- Flash Flooding in New York, August 23, 20095 events
- Flash Flooding in California, August 23, 20092 events
- Flash Flooding in Idaho, August 23, 2009$2,000 · 2 events
- Damaging Wind in New York, August 23, 2009$500 · 52 kt wind · 2 events
- Flash Flood and Damaging Wind in Nevada, August 23, 2009$3,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Texas, August 23, 2009$8,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192701, 192702, 192703, 192755.